Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 147, NWS Morristown, TN

May 18, 2006Greene County, Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2006, 8:45 PM EDT for Greene County, Unicoi County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 8:45 PM EDT (00:45 UTC)
Expired
May 18, 2006, 9:15 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Greene County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:50 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:50 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT THU MAY 18 2006

.SHORT TERM (TONIGHT AND FRIDAY)...A COUPLE BANDS OF SHOWERS
CONTINUE TO TRACK ACROSS THE NORTHERN HALF OF THE MRX CWA THIS
AFTERNOON. AN ADDITIONAL ROUND OF SHOWERS ALONG WITH SOME ISOLATED
THUNDERSTORMS ARE EXPECTED TO PUSH IN LATER THIS AFTERNOON/EVENING
AS A SHORT WAVE ADVANCES TOWARD THE AREA. THERE IS SOME POTENTIAL
FOR SOME OF THESE STORMS TO BECOME STRONG...POSSIBLY A FEW SEVERE
WITH THE MAIN THREAT BEING LARGE HAIL AND SOME GUSTY WINDS. THE WAVE
SHOULD EXIT THE AREA LATE THIS EVENING FOR DRY CONDITIONS LATE
TONIGHT INTO FRIDAY MORNING. AS THE UPPER LOW LIFT NORTHEAST...AWAY
FOR THE REGION...ANOTHER WAVE WILL TRACK THROUGH...MAINLY AFFECTING
THE SOUTH PORTION OF THE CWA FRIDAY AFTERNOON. AGAIN THERE IS A
POTENTIAL FOR SOME ISOLATED STRONG TO SEVERE STORMS.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...MODELS CONTINUE TO
INDICATE THAT CONVECTION WILL DEVELOP FRIDAY NIGHT...AS A SHORT WAVE
MOVES ALONG A QUASI-STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST TN.
THIS FRONTAL BOUNDARY WILL LIKELY REMAIN SOMEWHERE ACROSS THE
FORECAST AREA THROUGH NEXT WEEK...AS NORTHWEST UPPER-LEVEL FLOW
CONTINUES AND REMAINS PARALLEL TO THIS SURFACE BOUNDARY. AS A
RESULT...EXPECT A CHANCE FOR CONVECTION EACH DAY AS THE LOCAL
AIRMASS REMAINS MARGINALLY UNSTABLE DUE TO THE COLDER AIR ALOFT.
DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC...
SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES
COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS...
WILL MAINTAIN A SLIGHT CHANCE FOR CONVECTION THROUGH NEXT WEEK...
WITH A BETTER CHANCE BY THURSDAY AS A LOW PRESSURE SYSTEM DEVELOPS
OVER THE PLAINS THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             52  76  57  83 /  20  30  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  48  71  54  79 /  20  30  30  10
OAK RIDGE, TN                       48  70  54  79 /  20  30  30  10
TRI CITIES AIRPORT, TN              45  68  47  75 /  30  20  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 18, 12:20 PM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EDT THU MAY 18 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-190900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1220 PM EDT (1120 AM CDT) THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN SECTIONS OF THE
OUTLOOK AREA...A FEW OF THESE STORMS MAY REACH STRONG TO SEVERE
LEVELS.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AFTER RELATIVELY COOL AIR FOR THE PAST COUPLE OF WEEKS...WARM AND
MOIST AIR FROM THE GULF OF MEXICO WILL BE SPREADING INTO THE REGION
FOR NEXT WEEK.  IT IS STILL TOO EARLY TO KNOW SPECIFIC TIMING...BUT
WITH THE RICH MOISTURE FROM THE GULF...CHANCES OF SEVERE WEATHER
WILL INCREASE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

GM/MJB

In the hours before

Special weather statement, May 18, 7:27 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT THU MAY 18 2006

TNZ014>017-038-039-VAZ001-002-005-006-008-182355-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-LEE-RUSSELL-SCOTT-
SULLIVAN-WASHINGTON-WISE-
727 PM EDT THU MAY 18 2006

...A LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...AND SULLIVAN
COUNTIES IN TENNESSEE AND LEE...RUSSELL ...SCOTT...WISE...AND
WASHINGTON COUNTIES IN VIRGINIA...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
CLEVELAND VIRGINIA TO 6 MILES NORTH OF TAZEWELL TENNESSEE....MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
SHOWERS. A FEW RUMBLES OF THUNDER MAY OCCUR WITH POSSIBLE LIGHTNING
STRIKES AS WELL.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:05 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan, Washington25 min
May 18, 8:10 PM EDTSevere Thunderstorm WarningMRXGreene35 min
May 18, 8:30 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington45 min
May 18, 8:49 PM EDTSevere Thunderstorm WarningMRXCocke41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.